Maryland, 2017Flash Flooding and Flooding in Maryland, July 23 to 24, 2017
July 23 to 24, 2017 · NWS LWX · 7 events in 2 counties and zones
Heavy rain developed along a boundary affecting mainly Harford County, Maryland during the afternoon and evening of July 23rd. Some of the flooding continued into the morning of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain developed along a boundary affecting mainly Harford County, Maryland during the afternoon and evening of July 23rd. Some of the flooding continued into the morning of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 4:21 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 23, 4:21 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
521 PM EDT Sun Jul 23 2017
.SYNOPSIS...
High pressure remains off the southeast coast. A weak boundary
will remain near the area through Monday before stalling south
and east of the area Tuesday. An upper level trough of low
pressure will move over the northeastern US early in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Update...
Initial showers/thunderstorms tracked to the Delmarva by mid
afternoon. However, an additional impulse behind that fed upon
1000-1500 J/kg MLCAPE air with around 30 kt of effective
shear...blossoming into another cluster of thunderstorms
tracking across Maryland. While there has been forward
movement, there have also been repeated cells. Further, RAP/HRRR
both hinting at another round of showers/thunderstorms possible
in the 03-06 UTC timeframe. Have therefore issued a Flash FLood
Watch between Washington and Baltimore, including Baltimore
metro, until the early overnight hours.
Would not rule out local severe weather this evening. Otherwise,
it appears as though hydro may be the bigger concern tonight.
CAM suggestions are that there will be a break in the early
evening, and then this activity will wane after midnight, with
little precip during the overnight hours.
Previous Discussion...
MCV which was mentioned in the morning AFD update has been the
primary player thus far as it has traversed across the southern
half of the forecast area. Recent radar/satellite trends
continue to show an area of showers and a few thunderstorms
increasing in intensity as it moves east of DC toward the
eastern shore of MD. Expect heavy rain and gusty winds with this
activity as it pushes east...over the next hour or so.
Forcing for ascent becomes far more nebulous behind MCV...with
some subsidence noted in satellite imagery. However, area still
remains very moist...so am expecting at least isolated-to-widely
scattered redevelopment through the evening (perhaps into the
overnight) where airmass can recover. Once such location may be
across central VA this afternoon...where full sun has returned
and visible satellite imagery shows some agitated cumulus
developing.
While severe threat has lessened as destabilization was
hampered by cloud cover...scattered strong winds with isolated
pockets of damaging wind are still possible in the strongest
storms. Additionally, PWATs 1.75-2 inches coupled with recent
rainfall continue to heighten concerns for localized flooding.
Currently believe the threat this afternoon is too localized
and tied to meso-beta influences to warrant a Watch. However,
repeated rounds of rainfall over the same area (especially as we
continue into tonight) could increase hydro concerns locally.
Evening shift will continue to monitor this.
As expected...cloud cover has helped to keep temperatures a few
degrees cooler than yesterday...which have kept heat indices AOB
100F.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Frontal boundary will finally try to push through the area
Monday. Most guidance continues to be stubborn with convective
coverage...though believe at least isolated showers and storms
are possible as the front encounters a warm and unstable
airmass. The strongest storms would be capable of gusty winds
and locally heavy rainfall.
Some improvement from the heat Tuesday...as front stalls to the
S/E of the area. High temperatures will generally top out in
the mid to upper 80s. Dewpoints will fall back into the
60s...which should feel more pleasant after the extended stretch
of hot and humid weather.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Wednesday should be the pick day of the week with high pressure
centered over New England, and extending down over our region. That
should keep temperatures slightly below normal, and humidity in
reasonable check with dewpoints in the 60s. By the time we get to
Thu, the high has slipped off to the east and southwest flow returns
with a rebound in temps and humidity. Late in the week, probably
Friday, our next cold front is slated to push through from the
northwest. Current indications are that it will stall just offshore
with an area of low pressure forming along it off the Delmarva Sat
and Sun.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
VFR conditions will prevail through Monday...outside of
isolated thunderstorm activity. Thunderstorms are possible this
afternoon and evening with gusty winds and reduced visibility
in the strongest storms. An isolated storm is also possible
Monday...though most sites should remain dry. VFR returns
Tuesday.
VFR conditions expected Wed and Thu. Lowered vsbys and cigs are
possible on Friday from the expected cold front with its showers and
thunderstorms.
&&
.MARINE...
Winds will remain below SCA values through Monday. However, thunderstorms
capable of producing gusty winds above Special Marine Warning
criteria are possible today and perhaps on Monday.
No marine hazards Monday night or Tuesday.
Other than thunderstorms (most likely on Friday), no widespread
marine threats are anticipated Wed through Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 3 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 3 AM EDT Monday for MDZ004>006-011-013-
014-503>508.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSE
NEAR TERM...MSE/HTS
SHORT TERM...MSE
LONG TERM...CAS/MSE
AVIATION...CAS/MSE
MARINE...CAS/MSEHazardous weather outlook, Jul 23, 4:10 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 PM EDT Sun Jul 23 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Thunderstorms over central and northern Maryland, as well as the
District, will be capable of producing flash flooding late this
afternoon into tonight. A flash flood watch has been issued for
that potential. Consult that product for more details.
Isolated damaging wind gusts are also possible across the region
and over the waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please forward any thunderstorm damage or heavy rain reports to
the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Thunderstorms over central and northern Maryland will be capable
of producing flash flooding late this afternoon into tonight. A
flash flood watch has been issued for that potential. Consult that
product for more details.
Isolated damaging wind gusts are also possible across central and
northern Maryland.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please forward any thunderstorm damage or heavy rain reports to
the National Weather Service.
In the hours before
Local storm report, Jul 23, 3:01 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM MARINE TSTM WIND 2 NNE NORTH BEACH 38.73N 76.53W
07/23/2017 M40 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1702489
DHLocal storm report, Jul 23, 3:02 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
07/23/2017 M47 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX1702490
DHLocal storm report, Jul 23, 3:42 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 2 SSW DARLINGTON 39.61N 76.21W
07/23/2017 HARFORD MD 911 CALL CENTER
TREE DOWN IN THE 3600 BLOCK OF HARMONY CHURCH ROAD.
&&
EVENT NUMBER LWX1702491
DHLocal storm report, Jul 23, 3:44 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD 2 NE SPOTSYLVANIA 38.22N 77.57W
07/22/2017 SPOTSYLVANIA VA PUBLIC
VIDEO REPORTED ON SOCIAL MEDIA.
&&
EVENT NUMBER LWX1702492
STRONGLocal storm report, Jul 23, 3:57 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 2 E MARTINSBURG 39.46N 77.94W
07/22/2017 BERKELEY WV NWS EMPLOYEE
SEVERAL TREE LIMBS SNAPPED IN THUNDERSTORM WINDS IN
ROSEDALE CEMETERY.
&&
EVENT NUMBER LWX1702493
DHLocal storm report, Jul 23, 5:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD ABERDEEN 39.51N 76.17W
07/23/2017 HARFORD MD EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO HIGH WATER IN THE ABERDEEN
AREA.
&&
EVENT NUMBER LWX1702494
DHFlash Flood, Harford
- When
- July 23, 5:02 PM EST to 7:15 PM EST
- Where
- Harford County, 0.07 mi NNW of Aberdeen to 0.16 mi N of Aberdeen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.521, -76.170
A vehicle was reported trapped in high water near the intersection of Aberdeen Throughway and Paradise Road. Aberdeen Throughway was subsequently closed in this area.
Flash Flood, Harford
- When
- July 23, 5:22 PM EST to 7:15 PM EST
- Where
- Harford County, 0.83 mi N of Aberdeen to 0.78 mi N of Aberdeen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.532, -76.170
A vehicle was stranded in high water near the intersection of Windemere Drive and Pleasantwind Drive in Aberdeen.
Flash Flood, Harford
- When
- July 23, 5:43 PM EST to 7:15 PM EST
- Where
- Harford County, 0.55 mi ESE of Aberdeen to 0.74 mi ESE of Aberdeen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.516, -76.161
A vehicle was reported stranded in high water at 504 North Philadelphia Boulevard in Aberdeen with a swift water rescue ongoing. The road was subsequently closed due to the flooding.
Flash Flood, Harford
- When
- July 23, 6:45 PM EST to 9:00 PM EST
- Where
- Harford County, 0.58 mi NNW of Havre de Grace to 0.57 mi SSW of Havre de Grace
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.558, -76.104
Several roads were closed on the west side of downtown Havre de Grace due to torrential rainfall. These included Revolution Street between Lewis Lane and South Juniata Street; Girard Street; Juniata Street at Otsego Street; and Juniata Street at Superior Street.
Flash Flood, Harford
- When
- July 23, 6:45 PM EST to 9:00 PM EST
- Where
- Harford County, 0.7 mi NW of Havre de Grace to 0.79 mi NNW of Havre de Grace
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.558, -76.109
The 800 block of Tydings Road in Havre de Grace was closed due to flooding from torrential rainfall.
Flood, Harford
- When
- July 23, 7:58 PM EST to July 24, 12:05 AM EST
- Where
- Harford County, 0.16 mi SE of Aberdeen to 0.99 mi WSW of Swan Creek
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.518, -76.168
Roads remained flooded and closed in the Aberdeen and Havre de Grace areas due to earlier heavy rains.
Flood, Prince George'S
- When
- July 24, 12:00 AM EST to 1:30 AM EST
- Where
- Prince George'S County, 0.46 mi W of Berwyn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.980, -76.939
Flooding was reported on Route 1 in College Park near Knox Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711795, 711796, 711797, 711798, 711799, 711800, 713374.